Pediatric Guidelines: Assessment of Antibiotic Allergies

PrintPrintPDFPDF
  • Patients who report antibiotic allergies often receive antibiotics that are less effective against the infections they may have, or are associated with higher toxicity risk and/or cost than the standard therapy.
  • The majority of patients who report antibiotic allergies do not have true IgE-mediated allergic reactions to those drugs. Therefore, careful assessment of the reported reaction is needed to determine the risk for cross-reactivity and inform appropriate selection of therapy.
  • True IgE-mediated reaction consists of urticaria (hives), angioedema (swelling), respiratory distress, vomiting, hypotension, or other findings of anaphylaxis. 
  • Amoxicillin and Ampicillin are associated with development of a delayed maculopapular rash in ~5-10% of patients who receive these drugs. These reactions are not IgE-mediated; careful history should be obtained to differentiate from an IgE-mediated reaction.
  • Cross-reactivity between penicillins and cephalosporins is estimated to be 0.1% to 1%; cross-reactivity with carbapenems is believed to be even lower.
  • In patients with non-life threatening allergy to penicillins (i.e. not anaphylaxis, Stevens-Johnson syndrome or similar), cephalosporins and carbapenems should generally be considered safe to administer, with the following exceptions:
    • Patients with IgE-mediated allergy to Ampicillin (specific to Ampicillin, does not apply to Amoxicillin) should not receive Cephalexin, and vice versa.
    • Patients with IgE-mediated allergy to Ceftriaxone, Cefotaxime or Cefpodoxime should not receive any of these three drugs. 
    • Patients with IgE-mediated allergy to Ceftazidime should not receive Aztreonam, and vice versa. 
  • Generally speaking, patients with life-threatening allergy (e.g. anaphylaxis, Stevens-Johnson syndrome or similar) to penicillins should not receive any beta lactam, with the exception of Aztreonam, which has no cross-reactivity to any beta lactam except Ceftazidime. 
  • For recommendations on alternative therapy for patients with antibiotic allergies, please consult the Pediatric Antimicrobial Stewardship Program. In cases where an antibiotic is needed to treat infection but there is risk for IgE-mediated reaction, drug desensitization can be attempted. Generally, patients with suspected drug allergy should be evaluated by an allergist, who can assist with testing and possible drug challenge. 

Reference: Weiss, ME, et al. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol 2010;105:273.e1-273.e78